Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 8, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at Apr 12, 2012, 6:43 PM PDT for Mariposa County, Merced County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2012, 6:43 PM PDT (01:43 UTC)
- Expired
- Apr 12, 2012, 7:30 PM PDT
- In force
- 47 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
Counties Mariposa County, CA, Merced County, CA
The radar
The San Francisco radar (KMUX), 143 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 1.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
489
WUUS56 KHNX 130143
SVRHNX
CAC043-047-130230-
/O.NEW.KHNX.SV.W.0008.120413T0143Z-120413T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
643 PM PDT THU APR 12 2012
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL MARIPOSA COUNTY IN CENTRAL CALIFORNIA...
NORTHEASTERN MERCED COUNTY IN CENTRAL CALIFORNIA...
* UNTIL 730 PM PDT
* AT 633 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES NORTHWEST OF PLANADA...OR NEAR MERCED...
AND MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CATHEYS VALLEY AND LAKE MCCLURE THROUGH
730 PM PDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3757 12049 3765 12033 3765 12031 3767 12030
3768 12029 3741 12003 3724 12041 3741 12058
TIME...MOT...LOC 0142Z 233DEG 13KT 3736 12040
$$
ANDERSEN2 follow-up statements
074
WWUS56 KHNX 130220
SVSHNX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
720 PM PDT THU APR 12 2012
CAC043-047-130230-
/O.CON.KHNX.SV.W.0008.000000T0000Z-120413T0230Z/
MARIPOSA CA-MERCED CA-
720 PM PDT THU APR 12 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM PDT
FOR NORTHEASTERN MERCED AND WEST CENTRAL MARIPOSA COUNTIES...
AT 712 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 8 MILES SOUTH OF LAKE MCCLURE...OR 15 MILES
NORTHEAST OF MERCED MOVING NORTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LAKE MCCLURE AND CATHEYS VALLEY THROUGH 730 PM
PDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3741 12003 3726 12039 3743 12057 3745 12056
3765 12033 3765 12031 3767 12030 3768 12029
TIME...MOT...LOC 0219Z 230DEG 14KT 3749 12028
$$
ANDERSEN905
WWUS56 KHNX 130225
SVSHNX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
725 PM PDT THU APR 12 2012
CAC043-047-130235-
/O.EXP.KHNX.SV.W.0008.000000T0000Z-120413T0230Z/
MARIPOSA CA-MERCED CA-
725 PM PDT THU APR 12 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MERCED AND WEST
CENTRAL MARIPOSA COUNTIES WILL EXPIRE AT 730 PM PDT...
LAT...LON 3741 12003 3726 12039 3743 12057 3745 12056
3765 12033 3765 12031 3767 12030 3768 12029
TIME...MOT...LOC 0225Z 230DEG 14KT 3750 12026
$$
ANDERSENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 2:45 PM PDT, 3 hours 58 minutes earlier.
Area forecast discussion, Apr 12, 2:45 PM PDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 245 PM PDT THU APR 12 2012 .SYNOPSIS... A COLD PACIFIC STORM WILL MOVE INTO THE CENTRAL CALIFORNIA INTERIOR TONIGHT. AS THE SYSTEM APPROACHES, IT WILL BRING SCATTERED SHOWERS AND A CHANCE OF THUNDERSTORMS TO THE SAN JOAQUIN VALLEY AND ADJACENT FOOTHILLS LATER THIS AFTERNOON. RAIN AND MOUNTAIN SNOW WILL OVERSPREAD MUCH OF THE DISTRICT TONIGHT AND CONTINUE INTO FRIDAY. AS THE STORM MOVES INLAND, IT WILL BRING A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING WHILE HEAVY SNOW CONTINUES OVER THE MOUNTAINS. A FEW THUNDERSTORMS MAY BECOME SEVERE IN THE SAN JOAQUIN VALLEY LATER THIS AFTERNOON AS WELL AS FRIDAY AFTERNOON WITH HAIL, STRONG WINDS, DANGEROUS LIGHTNING, AND BRIEFLY HEAVY RAIN THE MAIN THREATS. && .DISCUSSION... COLD FRONTAL SYSTEM CONTINUES TO MOVE ACROSS CENTRAL CALIFORNIA WITH PRECIP MAINLY ON THE SOUTH END AND EAST-SIDE. AS THE FRONTAL BAND PUSHES EVEN FURTHER EASTWARD...CLEARING IS OCCURRING OVER MERCED AND WESTERN FRESNO COUNTIES. AS SUNSHINE HITS THESE AREAS...INSTABILITY HAS BEEN PRODUCING WEAK CONVECTION. YET... STRONG WINDS AS OBSERVED ON VBG/OAK SOUNDING SUGGEST TOO MUCH SPEED SHEAR AT AND ABOVE 500MB. WHILE DIRECTIONAL SHEAR EXIST FOR GOOD DEVELOPMENT...50 TO 60 KTS AT 15KFT MAY LIMIT THE STRONG BUOYANCY EXPECTED TODAY. HOWEVER...WILL NOT RULE OUT AN ISOLATED THUNDERSTORM BEFORE SUNSET AS STRONG BUOYANCY MAY OVERCOME THE SHEAR EFFECT OF THE WIND. AFTER TODAY/S STORM...SATELLITE IMAGERY SHOWS THE MAIN AREA OF COLD AIR CURRENTLY PUSHING INTO NORTHERN CALIFORNIA. WHILE ANOTHER PIECE OF ENERGY IS CURRENTLY MOVING INTO NORTHERN CALIFORNIA...THE MAIN AREA OF VORT MAX ENERGY IS STILL TIMING TO SWING ACROSS CENTRAL CALIFORNIA DURING THE DAY ON FRIDAY. MODELS ARE IN GOOD AGREEMENT WITH PLACING THE UPPER LOW SEVERAL HUNDRED MILES OFF THE SOUTHERN OREGON COAST LATER TONIGHT WITH SOUTHWESTERLY FLOW ALOFT OVER CENTRAL CALIFORNIA. THIS CURVATURE OF THE FLOW MAY LEAD TO SUBTROPICAL MOISTURE BEING REDIRECTED NORTHEAST TOWARD THE DISTRICT. BLENDED TOTAL PRECIP-WATER SATELLITE IMAGERY IS NOW SHOW THE SHIFT IN MOISTURE AS AN APPENDAGE IN THE WEST TO EACH FETCH. THIS FLOW IS ALSO BEING DRIVEN BY THE 110KT JET MAX THAT MOVING CLOSER TO THE SOUTHERN CALIFORNIA COAST...AND THE LEFT FRONT QUAD OF THE JET MAX OVER CENTRAL CALIFORNIA. THEREFORE...SIGNIFICANT LIFT SHOULD EXIST TO SUPPORT HEAVY PRECIP WITH FRIDAY EVENT. THEREFORE...WILL KEEP THE WINTER STORM WARNINGS IN EFFECT FOR THE SOUTHERN SIERRA NEVADA AND TEHACHAPI MOUNTAINS FROM LATE TONIGHT THROUGH FRIDAY AND INTO EARLY SATURDAY MORNING. MODELS ARE PRODUCING BETWEEN 1 TO 3 INCHES OF OF WATER-EQUIVALENT SNOW AS LOW AS 4000 FEET. THIS WILL BE THE RESULT OF VERY COLD AIR MOVING OVER THE DISTRICT AS 500MB TEMP/S LOWER TO NEAR MIN 30-C. THESE TEMP/S WILL MAKE THE ATMOSPHERE OVER CENTRAL CALIFORNIA VERY UNSTABLE ON FRIDAY FOR BETTER THUNDERSTORM DEVELOPMENT. IN ADDITION...THE INSTABILITY MAY ALSO SUPPORT FOR BETTER HEAVY SNOW ACCUMULATION. AHEAD OF THE PRECIP...THE KERN DESERTS WILL SEE STRONG WINDS ON FRIDAY AS A SIGNIFICANT TEMPERATURES DIFFERENCE EXIST FROM THE VALLEY TO THE DESERT. CURRENTLY...MODELS ARE PROGGING SURFACE WIND SPEEDS ACROSS THE INDIAN WELLS VALLEY AND MOJAVE DESERT BETWEEN 25 TO 35 MPH WITH GUSTS TO NEAR 55 MPH. IN ADDITION TO THE WINTER WEATHER PRODUCTS AND THE OUTLOOK FOR THUNDERSTORMS... HAVE ISSUED A WIND ADVISORY AND CRITERIA WILL BE MET DURING THE DAY. THE LATTER PART OF THE WEEKEND AND NEXT WEEK WILL SEE A WEAK RIDGE MOVE THROUGH BEFORE A ZONAL FLOW SETS UP. WHILE DRYING WILL BE OBSERVED NEXT WEEK...TEMPERATURES WILL SEE A SHARP RISE BEFORE LEVELING OFF AND REMAINING AT NEAR CLIMO NORMS NEXT WEEK. && .AVIATION... MVFR CONDITIONS WILL PREVAIL THROUGHOUT THE SOUTHERN SIERRA NEVADA AND ADJACENT FOOTHILLS AS WELL AS THE TEHACHAPI MOUNTAINS THRU 12Z FRIDAY WITH LOCAL IFR IN SHOWERS. IFR CONDITIONS WILL BECOME MORE WIDESPREAD OVER THE SIERRA NEVADA AND TEHACHAPI MOUNTAINS BETWEEN 12Z AND 18Z FRIDAY WITH SNOW AND MOUNTAIN OBSCURATION. ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE SAN JOAQUIN VALLEY AND ADJACENT FOOTHILLS THROUGH 06Z FRIDAY AND AGAIN AFTER 18Z FRIDAY. && .AIR QUALITY ISSUES... NONE. && .HNX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 11 PM PDT FRIDAY CAZ096-097. WINTER STORM WARNING FROM 5 AM FRIDAY TO 5 AM PDT SATURDAY CAZ095. && PUBLIC...MOLINA AVN/FW...DCH SYNOPSIS...ANDERSEN WEATHER.GOV/HANFORD
Hazardous weather outlook, Apr 12, 10:42 AM PDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 1042 AM PDT THU APR 12 2012 CAZ089>099-131745- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 1042 AM PDT THU APR 12 2012 ...UNSETTLED WEATHER CONTINUES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF INTERIOR CENTRAL CALIFORNIA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FROM 5 PM THIS AFTERNOON THROUGH 11 PM PDT FRIDAY FOR THE SOUTHERN SIERRA NEVADA FROM YOSEMITE TO THE TULARE-KERN COUNTY LINE. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE /SFOWSWHNX/ FOR MORE DETAILS. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN THE SAN JOAQUIN VALLEY AND ADJACENT FOOTHILLS. STORMS THAT DO FORM MAY BECOME SEVERE WITH HAIL, GUSTY WINDS, DANGEROUS LIGHTNING, AND HEAVY DOWNPOURS. POSSIBLE STREET FLOODING COULD OCCUR WITH THE HEAVIEST RAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WINTER STORM WARNING WILL REMAIN IN EFFECT FOR THE SOUTHERN SIERRA NEVADA FROM YOSEMITE TO THE TULARE-KERN COUNTY LINE THROUGH 11 PM PDT FRIDAY. A WINTER STORM WARNING IS IN EFFECT FROM 5AM FRIDAY THROUGH 5AM PDT SATURDAY FOR THE KERN COUNTY MOUNTAINS. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE /SFOWSWHNX/ FOR MORE DETAILS. THUNDERSTORMS ARE POSSIBLE FRIDAY IN THE SAN JOAQUIN VALLEY AND ADJACENT FOOTHILLS. SOME OF THE STORMS COULD BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY FOR THE KERN COUNTY MOUNTAINS AND DESERTS. STRONG AND GUSTY WINDS ARE EXPECTED IN THE KERN COUNTY MOUNTAINS AND DESERTS FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS HAVE BEEN ACTIVATED ACROSS ALL OF INTERIOR CENTRAL CALIFORNIA FOR THURSDAY AFTERNOON AND ALSO MAY BE NECESSARY FRIDAY AFTERNOON. WEATHER SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE THROUGH THE AMATEUR RADIO NETWORK OR BY TELEPHONE. ANDERSEN
In the hours before
Local storm report, Apr 12, 5:42 PM PDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
542 PM PDT THU APR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM FUNNEL CLOUD ATWATER 37.35N 120.60W
04/12/2012 MERCED CA PUBLIC
3 DIFFERENT FUNNEL CLOUDS IN THE ATWATER AREA
&&
JBROLocal storm report, Apr 12, 5:49 PM PDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
549 PM PDT THU APR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL ATWATER 37.35N 120.60W
04/12/2012 E1.00 INCH MERCED CA AMATEUR RADIO
&&
JBROLocal storm report, Apr 12, 5:50 PM PDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
550 PM PDT THU APR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL ATWATER 37.35N 120.60W
04/12/2012 M1.00 INCH MERCED CA AMATEUR RADIO
&&
JBROLocal storm report, Apr 12, 6:04 PM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
604 PM PDT THU APR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL ATWATER 37.35N 120.60W
04/12/2012 E0.50 INCH MERCED CA ASOS
CASTLE AIR BASE OBSERVER
&&
JBROLocal storm report, Apr 12, 6:17 PM PDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
617 PM PDT THU APR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL MERCED 37.30N 120.48W
04/12/2012 M1.75 INCH MERCED CA AMATEUR RADIO
&&
JBROLocal storm report, Apr 12, 6:18 PM PDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
618 PM PDT THU APR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL ATWATER 37.35N 120.60W
04/12/2012 M1.75 INCH MERCED CA AMATEUR RADIO
&&
JBROThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 5:18 PM PDT | Severe Thunderstorm Warning | HNX | Merced | 42 min |
| Apr 12, 5:58 PM PDT | Severe Thunderstorm Warning | HNX | Mariposa, Merced | 47 min |
| Apr 12, 11:04 PM PDT | Special Weather Statement | HNX | Tulare | 41 min |
| Apr 13, 1:19 PM PDT | Areal Flood Advisory | HNX | Kern | 6 hr |
| Apr 13, 2:01 PM PDT | Special Weather Statement | HNX | Kings | 59 min |
| Apr 13, 2:10 PM PDT | Special Weather Statement | HNX | Fresno, Kings | 65 min |
| Apr 13, 3:09 PM PDT | Areal Flood Advisory | HNX | Fresno, Kern, Kings, Madera, Mariposa, Merced and 1 more | 4 hr |
| Apr 13, 3:15 PM PDT | Special Weather Statement | HNX | Fresno | 45 min |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.